IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Procedural Analysis of Choice Rules with Applications to Bounded Rationality

  • Yuval Salant
Registered author(s):

    I study how limited abilities to process information affect choice behavior. I model the decision-making process by an automaton, and measure the complexity of a specific choice rule by the minimal number of states an automaton implementing the rule uses to process information. I establish that any choice rule that is less complicated than utility maximization displays framing effects. I then prove that choice rules that result from an optimal trade-off between maximizing utility and minimizing complexity are history-dependent satisficing procedures that display primacy and recency effects. (JEL D01, D03, D11, D83)

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://www.aeaweb.org/articles.php?doi=10.1257/aer.101.2.724
    Download Restriction: Access to full text is restricted to AEA members and institutional subscribers.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by American Economic Association in its journal American Economic Review.

    Volume (Year): 101 (2011)
    Issue (Month): 2 (April)
    Pages: 724-48

    as
    in new window

    Handle: RePEc:aea:aecrev:v:101:y:2011:i:2:p:724-48
    Contact details of provider: Web page: https://www.aeaweb.org/aer/
    Email:


    More information through EDIRC

    Order Information: Web: https://www.aeaweb.org/subscribe.html

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    as in new window
    1. Kalai, Gil, 2003. "Learnability and rationality of choice," Journal of Economic Theory, Elsevier, vol. 113(1), pages 104-117, November.
    2. Bandyopadhyay, Taradas, 1988. "Revealed Preference Theory, Ordering and the Axiom of Sequential Path Independence," Review of Economic Studies, Wiley Blackwell, vol. 55(2), pages 343-51, April.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:aea:aecrev:v:101:y:2011:i:2:p:724-48. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Jane Voros)

    or (Michael P. Albert)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.